Format

Send to

Choose Destination
BMJ Case Rep. 2018 Jun 8;2018. pii: bcr-2018-224185. doi: 10.1136/bcr-2018-224185.

Dangerous mistake: an accidental caffeine overdose.

Author information

1
Department of Internal Medicine, Centro Hospitalar Barreiro Montijo EPE, Barreiro, Portugal.
2
Department of Cardiology, Centro Hospitalar Barreiro Montijo EPE, Barreiro, Portugal.

Abstract

Caffeine (1,3,7-trimethylxanthine) is a natural product commonly presented in food's composition, beverages and medicinal products. Generally, it is thought to be safe under normal dosage, yet it can be fatal in case of severe intoxication. We report a case of a healthy 32-year-old woman who went to the local emergency department (ED) 30 min after ingesting, accidentally, 5000 mg of anhydrous caffeine for a preworkout supplement. At the ED, she presented an episode of presyncope followed by agitation. ECG showed polymorphic broad complex QRS tachycardia and arterial blood gas revealed metabolic acidaemia with severe hypokalemia. The dysrhythmia was successfully treated with intravenous propranolol. Acid-base and hydroelectrolytic disorders were also corrected. A persistent sinus tachycardia was observed in the first 2 days in the ward and 5 days later she was discharged asymptomatic with internal medicine follow-up.

KEYWORDS:

arrhythmias; poisoning; vitamins and supplements

PMID:
29884665
PMCID:
PMC6011436
DOI:
10.1136/bcr-2018-224185
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center